Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 359, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Sep 18, 2012, 3:19 PM EDT for 4 counties in North Carolina. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 18, 2012, 3:19 PM EDT (19:19 UTC)
- Expired
- Sep 18, 2012, 4:00 PM EDT
- In force
- 41 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
Counties Cumberland County, NC, Harnett County, NC, Johnston County, NC, Sampson County, NC
The radar
The Raleigh/Durham radar (KRAX), 52 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 18, 9:45 AM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.3 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 533 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 545 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 221 m²/s²
- 0-3 km storm-relative helicity
- 313 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
836
WUUS52 KRAH 181919
SVRRAH
NCC051-085-101-163-182000-
/O.NEW.KRAH.SV.W.0359.120918T1919Z-120918T2000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
319 PM EDT TUE SEP 18 2012
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN CUMBERLAND COUNTY IN CENTRAL NORTH CAROLINA
SOUTH CENTRAL JOHNSTON COUNTY IN CENTRAL NORTH CAROLINA
EAST CENTRAL HARNETT COUNTY IN CENTRAL NORTH CAROLINA
NORTHWESTERN SAMPSON COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 400 PM EDT
* AT 316 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER VANDER...OR 9 MILES EAST OF
FAYETTEVILLE...MOVING NORTHEAST AT 40 MPH. WINDS IN EXCESS OF 58
MPH ARE LIKELY WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
WADE...
FALCON...GODWIN...
SPIVEY'S CORNER...
NEWTON GROVE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. BE PREPARED TO MOVE QUICKLY TO AN INTERIOR ROOM OF A SAFE
SHELTER IF YOU HEAR OR SEE A TORNADO.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW
ENFORCEMENT AGENCY.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM EDT TUESDAY AFTERNOON
FOR CENTRAL NORTH CAROLINA.
&&
LAT...LON 3508 7888 3545 7848 3532 7828 3529 7830
3522 7824 3495 7872
TIME...MOT...LOC 1919Z 226DEG 33KT 3508 7872
$$
772 follow-up statements
407
WWUS52 KRAH 181949
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
349 PM EDT TUE SEP 18 2012
NCC051-085-181958-
/O.CAN.KRAH.SV.W.0359.000000T0000Z-120918T2000Z/
CUMBERLAND NC-HARNETT NC-
349 PM EDT TUE SEP 18 2012
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL HARNETT AND
NORTHEASTERN CUMBERLAND COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND
THE WARNING IS NO LONGER IN EFFECT.
IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS...PLEASE
CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE 1...8 7
7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN RALEIGH.
THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 52 AND 77.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM EDT TUESDAY AFTERNOON
FOR CENTRAL NORTH CAROLINA.
LAT...LON 3508 7858 3512 7864 3517 7863 3520 7865
3520 7863 3525 7862 3528 7858 3530 7858
3532 7853 3545 7848 3532 7828 3529 7830
3522 7824 3509 7847 3508 7854
TIME...MOT...LOC 1948Z 226DEG 33KT 3527 7849
$$
NCC101-163-182000-
/O.CON.KRAH.SV.W.0359.000000T0000Z-120918T2000Z/
JOHNSTON NC-SAMPSON NC-
349 PM EDT TUE SEP 18 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR NORTHWESTERN SAMPSON AND SOUTH CENTRAL JOHNSTON COUNTIES...
AT 345 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR SPIVEY'S
CORNER...OR 20 MILES NORTHWEST OF CLINTON...MOVING NORTHEAST AT 40
MPH.
HAZARDS IN THE WARNING INCLUDE...
DAMAGING WINDS IN EXCESS OF 58 MPH.
LOCATIONS IN THE PATH OF THE STORM INCLUDE... HOBBTON AND NEWTON
GROVE.
THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 334 AND 343.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. BE PREPARED TO MOVE QUICKLY TO AN INTERIOR ROOM OF A SAFE
SHELTER IF YOU HEAR OR SEE A TORNADO.
WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM EDT TUESDAY AFTERNOON
FOR CENTRAL NORTH CAROLINA.
LAT...LON 3508 7858 3512 7864 3517 7863 3520 7865
3520 7863 3525 7862 3528 7858 3530 7858
3532 7853 3545 7848 3532 7828 3529 7830
3522 7824 3509 7847 3508 7854
TIME...MOT...LOC 1948Z 226DEG 33KT 3527 7849
$$
MWS558
WWUS52 KRAH 181953
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
353 PM EDT TUE SEP 18 2012
NCC101-163-182003-
/O.EXP.KRAH.SV.W.0359.000000T0000Z-120918T2000Z/
JOHNSTON NC-SAMPSON NC-
353 PM EDT TUE SEP 18 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SAMPSON AND SOUTH
CENTRAL JOHNSTON COUNTIES EXPIRES AT 400 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND THE WARNING
WILL BE ALLOWED TO EXPIRE.
IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS...PLEASE
CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE 1...8 7
7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN RALEIGH.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM EDT TUESDAY AFTERNOON
FOR CENTRAL NORTH CAROLINA.
LAT...LON 3508 7858 3512 7864 3517 7863 3520 7865
3520 7863 3525 7862 3528 7858 3530 7858
3532 7853 3545 7848 3532 7828 3529 7830
3522 7824 3509 7847 3508 7854
TIME...MOT...LOC 1953Z 226DEG 33KT 3530 7845
$$
MWSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 3:06 PM EDT, 13 minutes earlier.
Area forecast discussion, Sep 18, 3:06 PM EDT, 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 306 PM EDT TUE SEP 18 2012 .SYNOPSIS... A STRONG SOUTHERLY FLOW WILL TRANSPORT DEEP MOISTURE INTO THE REGION TODAY. AN APPROACHING STORM SYSTEM AND ASSOCIATED COLD FRONT WILL INITIATE WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS THE AREA THROUGH TONIGHT. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... AS 0F 300 PM... MEAGER AND VERTICALLY THIN CAPE APPARENTLY LIMITING SEVERITY OF ISOLATED THUNDERSTORMS IN THIS HIGH SHEAR LOW CAPE ENVIRONMENT. STABILITY ALSO QUITE LIMITED DUE TO RAINS STABILIZING THE BOUNDARY LAYER. LOW LEVEL JET CORE MOVING INTO THE MID ATLANTIC STATES WILL DIMINISH WINDS OVER NORTH CAROLINA LATE THIS AFTERNOON INTO TONIGHT. LOSS OF THE HEAT OF THE DAY WILL FURTHER INHIBIT SEVERE POTENTIAL AS DARKNESS APPROACHES. MOUNTAINS INHIBITING THE COLD FRONT PASSAGE IN THE CAROLINAS... BUT EXPECT MOVEMENT BEFORE DARK AND A WIND SHIFT IN THE NORTHWEST PIEDMONT BEFORE MIDNIGHT... ENDING THE RAIN THREAT. FRONT WILL BE NEAR HIGHWAY ONE AFTER MIDNIGHT AND EXIT CENTRAL NORTH CAROLINA NEAR SUNRISE. LIGHT NORTH WINDS IN THE PREDAWN HOURS WITH THE SURFACE FRONT IN THE COASTAL PLAIN. COLD ADVECTION WILL BE BEST AND LONGEST IN THE NORTHWEST WHILE ADVECTION WILL BE MINIMAL IN THE EAST IMMEDIATELY BEHIND THE FRONT. LOW TEMPERATURES NEAR 60 NORTHWEST TO NEAR UPPER 60S SOUTHEAST. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/... AS OF 300 PM... LIGHT NORTH WINDS BECOME NORTHEAST WEDNESDAY MORNING AS HIGH PRESSURE BUILDS NORTHEAST INTO THE MID ATLANTIC STATES. WITH A BIT OF WIND IN THE BOUNDARY LAYER DURING THE DAY... THERE APPEARS TO BE ENOUGH MOISTURE TO SATURATE THE TOP OF THE BOUNDARY LAYER AND PRODUCE PARTLY TO MOSTLY CLOUDY SKIES FOR A TIME WEDNESDAY MORNING AND AFTERNOON. AS WINDS BELOW 5000 FEET SHIFT TO EAST AFTER DARK... THE NEAR SURFACE LAYER DRYS AND LOW CLOUDINESS SHOULD CLEAR. LOW LEVEL THICKNESSES FOR WEDNESDAY EVENING FALL ABOUT TWENTY-FIVE METERS FROM THOSE OF TODAY. THIS WILL PLACE AFTERNOON TEMPERATURES ABOUT FIVE TO SEVEN DEGREES BELOW NORMAL... AT MID 70S. LOW TEMPERATURES WILL FALL TO MID 50S NORTHWEST HALF... TO UPPER 50S TO LOWER 60S SOUTHEAST. && .LONG TERM /THURSDAY THROUGH TUESDAY/... AS OF 300 PM TUESDAY... THURSDAY INTO FRIDAY...CENTRAL NORTH CAROLINA WILL BE JUST DOWNSTREAM OF AN UPPER TROUGH...WITH GENERAL CONFLUENT FLOW OVER THE AREA. WHILE THE SPEED OF THE UPPER JET DIMINISHES...FROM OVER 80KT AT 300MB TO AROUND 65KT BY LATE THURSDAY INTO FRIDAY...THE PERSISTENT SOUTHWEST FLOW COUPLED WITH WAVES JUST OFFSHORE SHOULD KEEP PERIODS OF HIGH...AND AT TIMES MID...LEVEL CLOUDS OVER THE CENTRAL AND EASTERN PART OF CENTRAL NORTH CAROLINA. A COMBINATION OF RELATIVE HUMIDITY PLOTS ALOFT AND BUFR SOUNDINGS FROM BOTH THE NAM AND THE GFS SUGGEST AT LEAST HIGH CLOUDS OVER THE INTERSTATE 95 CORRIDOR...WITH THESE CLOUDS CONTINUING AT LEAST THROUGH MIDDAY FRIDAY IN THE PERSISTENT FLOW ALOFT. BUFR SOUNDINGS AND RELATIVE HUMIDITY PLOTS SUGGEST THAT AS THE JET WEAKENS AND MOVES EAST AT LEAST OPAQUE HIGH CLOUD COVER SHOULD GRADUALLY DIMINISH. WHILE OVERALL SUBSIDENCE IS THE RULE...THE NAM SUGGESTS ENOUGH MID-LEVEL MOISTURE FRIDAY AFTERNOON TOWARD INTERSTATE 95 THAT A FEW SPRINKLES OR PATCHES OF LIGHT RAIN COULD OCCUR IF THE MOISTURE IN THE -10C TO -15C LAYER IS SUFFICIENT WITH VERY MODEST LIFT IN THE RIGHT ENTRANCE REGION OF THE BROAD...BUT WEAKENING UPPER JET TO WORK THROUGH THE DRY SUB-CLOUD LAYER. MAINTAINED SLIGHT CHANCES FOR NOW FOR CONSISTENCY WITH THE PREVIOUS FORECAST...AND THINK THAT THE BEST CHANCES FOR THE PRECIPITATION MODE IS PROBABLY SPRINKLES GIVEN THE LACK OF OVERALL LIFT AND MOISTURE. REGARDING TEMPERATURES...LEANED TOWARD THE COOLER MAV FOR HIGHS ON THURSDAY AND...BASED ON SOME BIAS-CORRECTED TEMPERATURES...EDGED COOLER FROM THAT PARTICULARLY IN THE EAST. WITH A DEFINITE LEAN TOWARD THE WARMER MAV MOS FOR LOWS THURSDAY NIGHT...HAVE ALSO LEANED COOLER FRIDAY GIVEN LINGERING CLOUDS EXPECTED...PARTICULARLY IN THE EAST...AND THE LIGHT NORTHEAST TO EAST SURFACE FLOW. FOR THE PERIOD FRIDAY NIGHT THROUGH TUESDAY...THE GFS HAS CONSISTENTLY BEEN FASTER REGARDING FRONTAL TIMING...ON AVERAGE ABOUT SIX TO TWELVE HOURS FASTER THAN THE EQUALLY CONSISTENT ECMWF. THE DGEX HAS ALSO BEEN SLOWER THAN THE GFS. AS AMPLIFIED AS THE MID- AND UPPER-LEVEL FLOW APPEARS TO BE AS THE WEEKEND APPROACHES...TEND TO FAVOR A SLOWER SOLUTION. THIS IS ALSO IN CONCERT WITH THE LATEST EXTENDED DISCUSSION FROM HPC...FAVORING A SLOWER SOLUTION BASED MORE ON THE 00Z ECMWF AND THE 00Z MEAN FROM THE ECMWF. AS A RESULT...THIS PORTION OF THE FORECAST WILL SHOW THE GREATEST CHANCES FOR SHOWERS SUNDAY AND SUNDAY NIGHT...LINGERING INTO MAINLY EARLY MONDAY BASICALLY EAST OF THE TRIAD AND U.S. 220. FOR SOME CONSISTENCY MAINTAINED A SLIGHT CHANCE OF A SHOWER SATURDAY AFTERNOON MOSTLY IN THE NORTHWEST PIEDMONT...AND THEN EXPANDED THE SLIGHT CHANCES ACROSS ALL OF CENTRAL NORTH CAROLINA SATURDAY NIGHT WITH THE RELATIVELY HIGHER CHANCES...AGAIN...TOWARD THE NORTHWEST PIEDMONT. DOING A PERFECT PROG OF THE ECMWF WOULD RESULT IN VERY LITTLE THREAT OF PRECIPITATION UNTIL THE DAY ON SUNDAY...BUT IN DEFERENCE TO THE GFS WILL HAVE THE MENTION OF SOME SMALL CHANCES FOR SHOWERS AS EARLY AS SATURDAY AFTERNOON IN THE NORTHWEST. WOULD EXPECT CONFIDENCE TO INCREASE IN THE TIMING OF SHOWERS IN FUTURE FORECASTS THROUGH THE MIDDLE OF THE WEEK. OTHER PARTS OF THE FORECAST FOLLOWED FROM THE PRECIPITATION CHANCES...AND BY THE START OF THE NEXT WORK WEEK...ANTICIPATE NOTICEABLY COOLER CONDITIONS. IN THE AIR MASS FOLLOWING THE LAST COLD FRONT WITH HIGH PRESSURE IN ITS WAKE...THERE WERE A SMATTERING OF OVERNIGHT LOWS IN THE 40S...MAINLY FROM ROXBORO THROUGH AREAS NORTHEAST OF THE TRIANGLE. IN THIS CASE...ANTICIPATE A FEW MORE 40S FOR MONDAY NIGHT AND TUESDAY NIGHT...WITH GOOD DIURNAL RANGES ANTICIPATED CURRENTLY GIVEN THE DRY AIR MASS THAT SHOULD BE IN PLACE AT THAT TIME UNDER SURFACE HIGH PRESSURE. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... AS OF 200 PM... SHOWERS AND A FEW THUNDERSTORMS... POSSIBLY WITH DAMAGING WINDS WILL COVER CENTRAL NORTH CAROLINA INTO THE LATE AFTERNOON. MID LEVEL WINDS NEAR 45 MPH WILL BECOME MORE WEST AND GREATLY DIMINISH IN THE EARLY EVENING IN THE WEST AND TOWARD MIDNIGHT IN THE EAST. SURFACE WINDS IN THE TRIAD SHIFTING TO NORTHWEST BEFORE MIDNIGHT AS THE FRONT PASSES... BECOMING NORTHEAST WEDNESDAY MORNING. THIS SCENARIO PROGRESSING EAST AS THE FRONT EXITS CENTRAL NORTH CAROLINA TOWARD SUNRISE. RAIN CHANCES WILL DIMINISH IN THE EARLY MORNING HOURS WEDNESDAY AND END BEFORE SUNRISE. A RETURN TO VFR CONDITIONS BY WEDNESDAY AFTERNOON AS HIGH PRESSURE BUILDS INTO THE AREA FROM THE WEST. A WEAK WEATHER SYSTEM LATE SATURDAY OR SATURDAY NIGHT. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && LONG TERM...DJF
Hazardous weather outlook, Sep 18, 9:58 AM EDT, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 958 AM EDT TUE SEP 18 2012 NCZ007>011-023>028-040>043-075>078-084>086-088-089-191400- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-ALAMANCE-ORANGE-DURHAM- FRANKLIN-NASH-EDGECOMBE-CHATHAM-WAKE-JOHNSTON-WILSON-MOORE-LEE- HARNETT-WAYNE-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 958 AM EDT TUE SEP 18 2012 ...TORNADO WATCH 641 IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. TORNADOES AND SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF CENTRAL NORTH CAROLINA. TORNADOES CAN STRIKE QUICKLY... CAUSING EXTENSIVE DAMAGE... WHILE SEVERE THUNDERSTORMS PRODUCE HAIL QUARTER SIZE OR LARGER AND DAMAGING WINDS OF 58 MPH AND GREATER. IF STORMS THREATEN... REMEMBER THESE SAFETY GUIDELINES: TORNADO WINDS CAN DESTROY MOBILE HOMES...SEVERELY DAMAGE HOMES AND BUILDINGS... OVERTURN VEHICLES... AND COLLAPSE THE ROOFS OF STORES... GYMNASIUMS... AND CAFETERIAS. IF A TORNADO WARNING IS ISSUED OR A TORNADO IS MOVING TOWARDS YOUR AREA... ABANDON MOBILE HOMES AND SEEK SHELTER IN A STURDY BUILDING. IF YOU ARE INDOORS... TAKE SHELTER IN A BASEMENT. IF NO BASEMENT IS AVAILABLE... GO TO THE LOWEST FLOOR IN AN INTERIOR ROOM SUCH AS A CLOSET OR BATHROOM. STAY AWAY FROM DOORS... WINDOWS AND OUTSIDE WALLS. FLYING DEBRIS CAN EASILY PENETRATE EXTERIOR WALLS. PUT AS MANY WALLS BETWEEN YOU AND THE TORNADO AS YOU CAN. PROTECT YOURSELF FROM FLYING AND FALLING DEBRIS WITH PILLOWS OR BLANKETS. IF YOU ARE DRIVING AND A TORNADO THREATENS... SEEK SHELTER IN A STRONG BUILDING. DO NOT STOP UNDER OVERPASSES. IF NO SHELTER IS AVAILABLE... AS A LAST RESORT ABANDON THE VEHICLE AND LIE FLAT IN A LOW LYING AREA OR DITCH. MONITOR THE LATEST INFORMATION FROM THE NATIONAL WEATHER SERVICE BY LISTENING TO NOAA WEATHER RADIO OR BY VISITING OUR WEBSITE AT HTTP://WEATHER.GOV/RALEIGH. YOU CAN ALSO KEEP UP WITH THE LATEST WEATHER ON A WEB ENABLED CELL PHONE OR OTHER MOBILE DEVICE BY VISITING HTTP://MOBILE.WEATHER.GOV. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THROUGH THE EVENING HOURS. SPOTTERS SHOULD STAY TUNED AND REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE. NCZ021-022-038-039-073-074-083-191400- FORSYTH-GUILFORD-DAVIDSON-RANDOLPH-STANLY-MONTGOMERY-ANSON- 958 AM EDT TUE SEP 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED TO INCREASE OVER THE AREA IN RESPONSE TO A STRENGTHENING LOW PRESSURE SYSTEM LIFTING NORTHEASTWARD THROUGH THE REGION. ISOLATED DAMAGING WINDS ALONG WITH AN ISOLATED TORNADO ARE POSSIBLE WITH ANY STRONG STORM THAT DEVELOPS OR MOVES INTO THE AREA. A STRONG COLD FRONT IS EXPECTED TO INITIATE AN ADDITIONAL LINE OF THUNDERSTORMS LATER TODAY. THESE STORMS WILL MOVE ACROSS CENTRAL NORTH CAROLINA DURING THE AFTERNOON AND EVENING HOURS. SOME OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING STRAIGHT LINE WINDS THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THROUGH THE LATE THIS AFTERNOON. SPOTTERS SHOULD STAY TUNED AND REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE.
In the hours before
Special weather statement, Sep 18, 1:29 PM EDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
129 PM EDT TUE SEP 18 2012
NCZ007-008-181815-
GRANVILLE-PERSON-
129 PM EDT TUE SEP 18 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS PERSON AND GRANVILLE
COUNTIES THROUGH 215 PM EDT...
AT 129 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MORIAH...OR ABOUT 11 MILES SOUTHEAST OF ROXBORO...MOVING NORTHEAST AT
30 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...BEREA...OAK HILL...
STOVALL...KERR LAKE.
HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
DOPPLER RADAR INDICATES WEAK ROTATION WITH THIS STORM. SHOULD THE
STORM ROTATION INCREASE AND THE STORM INTENSIFY A WARNING MAY NEED TO
BE ISSUED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM EDT TUESDAY AFTERNOON
FOR CENTRAL NORTH CAROLINA.
&&
LAT...LON 3652 7849 3646 7851 3640 7851 3624 7880
3624 7898 3628 7902 3655 7872 3655 7851
TIME...MOT...LOC 1729Z 225DEG 27KT 3628 7886
MWSSpecial weather statement, Sep 18, 1:47 PM EDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
147 PM EDT TUE SEP 18 2012
NCZ040-075>077-086-088-181845-
CHATHAM-CUMBERLAND-HARNETT-HOKE-LEE-MOORE-
147 PM EDT TUE SEP 18 2012
...STRONG THUNDERSTORMS WILL MOVE ACROSS HARNETT...MOORE...LEE...
CUMBERLAND...CHATHAM AND HOKE COUNTIES THROUGH 245 PM EDT...
AT 146 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
GOLDSTON...OR ABOUT 11 MILES NORTHWEST OF SANFORD...MOVING NORTHEAST
AT 40 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
SANFORD...PITTSBORO...RAEFORD...PINEVIEW...BYNUM...FEARRINGTON...
AND JORDAN LAKE.
HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
THIS INCLUDES US HIGHWAY 1 BETWEEN EXITS 69 AND 84.
THIS INCLUDES HIGHWAY 264 BETWEEN EXITS 378 AND 386.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM EDT TUESDAY AFTERNOON
FOR CENTRAL NORTH CAROLINA.
&&
LAT...LON 3484 7935 3494 7935 3519 7927 3531 7919
3535 7927 3552 7935 3552 7956 3584 7954
3585 7924 3588 7925 3586 7910 3587 7891
3562 7900 3559 7892 3551 7884 3518 7885
3496 7903 3483 7919
TIME...MOT...LOC 1746Z 220DEG 35KT 3558 7932
ELLISSpecial weather statement, Sep 18, 2:27 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
227 PM EDT TUE SEP 18 2012
NCZ022>024-039-040-181930-
ALAMANCE-CHATHAM-GUILFORD-ORANGE-RANDOLPH-
227 PM EDT TUE SEP 18 2012
...A BAND OF SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE ACROSS
RANDOLPH...ORANGE...GUILFORD...CHATHAM AND ALAMANCE COUNTIES THROUGH
330 PM EDT...
AT 226 PM EDT...DOPPLER RADAR INDICATED A BAND OF SHOWERS AND
ISOLATED THUNDERSTORMS ALONG A LINE EXTENDING FROM GIBSONVILLE TO 7
MILES WEST OF SEAGROVE...OR ALONG A LINE EXTENDING FROM 7 MILES WEST
OF BURLINGTON TO 11 MILES NORTH OF TROY...MOVING EAST AT 35 MPH.
LOCATIONS IN THE PATH OF THESE SHOWERS INCLUDE...GLEN RAVEN...
BURLINGTON...STALEY...PLEASANT GROVE...SWEPSONVILLE...CARR.
HAZARDS INCLUDE...
GUSTY WINDS OF 35 TO 45 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM EDT TUESDAY AFTERNOON
FOR CENTRAL NORTH CAROLINA.
&&
LAT...LON 3624 7895 3586 7906 3556 7924 3551 7950
3551 8000 3618 7963 3625 7918
TIME...MOT...LOC 1826Z 259DEG 29KT 3611 7956 3552 7988
MWSSpecial weather statement, Sep 18, 2:40 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
240 PM EDT TUE SEP 18 2012
NCZ042-077-088-181945-
CUMBERLAND-HARNETT-JOHNSTON-
240 PM EDT TUE SEP 18 2012
...STRONG THUNDERSTORMS WILL MOVE ACROSS HARNETT...JOHNSTON AND
CUMBERLAND COUNTIES THROUGH 345 PM EDT...
AT 240 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
ANDERSON CREEK...OR ABOUT 10 MILES NORTHEAST OF FORT BRAGG...MOVING
NORTHEAST AT 40 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE LILLINGTON...BUIES
CREEK...AND...COATS...ANGIER...COATS CROSSROADS...CLAYTON.
HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 312 AND 328.
THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 41 AND 81.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM EDT TUESDAY AFTERNOON
FOR CENTRAL NORTH CAROLINA.
&&
LAT...LON 3505 7909 3519 7910 3527 7922 3558 7892
3552 7871 3571 7847 3581 7826 3575 7824
3571 7817 3564 7819 3540 7848 3520 7865
3509 7867 3499 7865 3485 7850 3483 7890
TIME...MOT...LOC 1840Z 220DEG 35KT 3528 7889
ELLISSpecial weather statement, Sep 18, 2:43 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
243 PM EDT TUE SEP 18 2012
NCZ008-009-025-026-041-181945-
DURHAM-FRANKLIN-GRANVILLE-VANCE-WAKE-
243 PM EDT TUE SEP 18 2012
...STRONG THUNDERSTORMS WILL MOVE ACROSS WAKE...VANCE...GRANVILLE...
FRANKLIN AND DURHAM COUNTIES THROUGH 345 PM EDT...
AT 242 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
PURNELL...OR ABOUT 8 MILES SOUTHEAST OF CREEDMOOR...MOVING NORTHEAST
AT 35 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE YOUNGSVILLE...
FRANKLINTON...LOUISBURG...INGLESIDE...CENTERVILLE.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
DOPPLER RADAR INDICATES WEAK ROTATION WITH THESE STORMS. SHOULD THE
STORM ROTATION INCREASE AND THE STORM INTENSIFY A WARNING MAY NEED TO
BE ISSUED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM EDT TUESDAY AFTERNOON
FOR CENTRAL NORTH CAROLINA.
&&
LAT...LON 3626 7830 3623 7813 3621 7811 3620 7801
3584 7824 3580 7829 3571 7847 3552 7871
3561 7893 3608 7874 3628 7832
TIME...MOT...LOC 1842Z 240DEG 32KT 3603 7859
SECSpecial weather statement, Sep 18, 3:13 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
313 PM EDT TUE SEP 18 2012
NCZ007>009-024-025-040-041-181945-
CHATHAM-DURHAM-GRANVILLE-ORANGE-PERSON-VANCE-WAKE-
313 PM EDT TUE SEP 18 2012
...A BAND OF SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE ACROSS
WAKE...VANCE...PERSON...ORANGE...GRANVILLE...DURHAM AND CHATHAM
COUNTIES THROUGH 345 PM EDT...
AT 312 PM EDT...DOPPLER RADAR INDICATED A BAND OF SHOWERS AND
ISOLATED THUNDERSTORMS ALONG A LINE EXTENDING FROM KERR LAKE TO
HILLSBOROUGH TO HARPERS CROSSROADS...MOVING EAST AT 45 MPH.
LOCATIONS IN THE PATH OF THESE SHOWERS INCLUDE...BEREA...AND...
MORIAH...DURHAM...STEM...AND...OXFORD...CREEDMOOR...DABNEY...
HENDERSON...AND...SOUTH HENDERSON.
HAZARDS INCLUDE...
GUSTY WINDS OF 35 TO 45 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM EDT TUESDAY AFTERNOON
FOR CENTRAL NORTH CAROLINA.
&&
LAT...LON 3655 7832 3630 7828 3623 7838 3616 7842
3618 7850 3602 7855 3607 7874 3595 7873
3586 7891 3553 7896 3563 7912 3557 7924
3553 7928 3555 7930 3553 7933 3552 7952
3585 7923 3645 7890 3655 7863
TIME...MOT...LOC 1912Z 266DEG 39KT 3633 7884 3554 7939
MWSThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 8:32 PM EDT | Special Weather Statement | RAH | Davie | 58 min |
| Sep 17, 10:33 PM EDT | Special Weather Statement | RAH | Forsyth | 27 min |
| Sep 18, 6:52 AM EDT | Special Weather Statement | RAH | Anson, Stanly | 38 min |
| Sep 18, 7:46 AM EDT | Special Weather Statement | RAH | Anson, Montgomery, Richmond, Stanly | 89 min |
| Sep 18, 8:04 AM EDT | Special Weather Statement | RAH | Davidson, Guilford, Randolph | 86 min |
| Sep 18, 8:34 AM EDT | Special Weather Statement | RAH | Montgomery | 56 min |
| Sep 18, 8:56 AM EDT | Special Weather Statement | RAH | Alamance, Chatham, Guilford, Randolph | 94 min |
| Sep 18, 9:34 AM EDT | Severe Thunderstorm Warning | RAH | Alamance, Chatham, Orange | 56 min |
| Sep 18, 10:45 AM EDT | Severe Thunderstorm Warning | RAH | Durham, Granville, Person, Vance | 45 min |
| Sep 18, 11:35 AM EDT | Special Weather Statement | RAH | Orange | 40 min |
| Sep 18, 11:52 AM EDT | Areal Flood Advisory | RAH | Alamance, Chatham, Randolph | 2 hr |
| Sep 18, 12:03 PM EDT | Special Weather Statement | RAH | Granville, Orange | 57 min |
| Sep 18, 12:14 PM EDT | Special Weather Statement | RAH | Chatham | 31 min |
| Sep 18, 12:50 PM EDT | Special Weather Statement | RAH | Person | 25 min |
| Sep 18, 12:55 PM EDT | Special Weather Statement | RAH | Anson, Montgomery, Moore, Richmond, Scotland | 65 min |
| Sep 18, 1:29 PM EDT | Special Weather Statement | RAH | Granville | 46 min |
| Sep 18, 1:37 PM EDT | Severe Thunderstorm Warning | RAH | Granville, Vance | 53 min |
| Sep 18, 1:40 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Halifax, Warren | 35 min |
| Sep 18, 1:47 PM EDT | Special Weather Statement | RAH | Chatham, Harnett, Hoke, Lee | 58 min |
| Sep 18, 2:27 PM EDT | Special Weather Statement | RAH | Alamance, Chatham, Orange, Randolph | 63 min |
| Sep 18, 2:37 PM EDT | Tornado Warning | RAH | Granville | 21 min |
| Sep 18, 2:40 PM EDT | Special Weather Statement | RAH | Cumberland, Harnett, Johnston | 65 min |
| Sep 18, 2:43 PM EDT | Special Weather Statement | RAH | Franklin, Wake | 62 min |
| Sep 18, 2:51 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Johnston, Wake | 54 min |
| Sep 18, 3:04 PM EDT | Areal Flood Advisory | RAH | Wake | 2 hr |
| Sep 18, 3:13 PM EDT | Special Weather Statement | RAH | Chatham, Durham, Granville, Vance | 32 min |
| Sep 18, 3:24 PM EDT | Tornado Warning | RAH | Cumberland, Johnston, Sampson | 23 min |
| Sep 18, 3:27 PM EDT | Special Weather Statement | RAH | Warren | 33 min |
| Sep 18, 3:37 PM EDT | Flash Flood Warning | RAH | Wake | 93 min |
| Sep 18, 3:38 PM EDT | Tornado Warning | RAH | Franklin, Nash, Wake | 14 min |
| Sep 18, 3:52 PM EDT | Special Weather Statement | RAH | Johnston, Wilson | 53 min |
| Sep 18, 3:56 PM EDT | Special Weather Statement | RAH | Halifax, Nash | 64 min |
| Sep 18, 5:01 PM EDT | Special Weather Statement | RAH | Halifax | 44 min |
| Sep 18, 5:09 PM EDT | Areal Flood Advisory | RAH | Halifax | 85 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.